Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 258, NWS Cheyenne, WY

August 8, 2018Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 8, 2018, 5:16 AM MDT for Kimball County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 5:16 AM MDT (11:16 UTC)
Expired
Aug 8, 2018, 6:00 AM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:16 AM MDTHAIL 112 Se Bushnell, NE
Aug 8, 6:00 AM MDTHAIL 2.55 Wsw Kimball Airport, NEGOLF BALL TO TENNIS BALL HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS55 KCYS 081116
SVRCYS
NEC105-081200-
/O.NEW.KCYS.SV.W.0258.180808T1116Z-180808T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
516 AM MDT WED AUG 8 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kimball County in the Panhandle of Nebraska...

* Until 600 AM MDT.

* At 516 AM MDT, a severe thunderstorm was located 8 miles south of
  Oliver Reservoir, or 11 miles southwest of Kimball, moving south at
  5 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Kimball County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4119 10390 4119 10368 4100 10361 4100 10394
TIME...MOT...LOC 1116Z 003DEG 5KT 4110 10379 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hammer
3 follow-up statements
922 
WWUS55 KCYS 081130
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
530 AM MDT WED AUG 8 2018

NEC105-081200-
/O.CON.KCYS.SV.W.0258.000000T0000Z-180808T1200Z/
Kimball NE-
530 AM MDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM MDT
FOR SOUTHWESTERN KIMBALL COUNTY...

At 529 AM MDT, a severe thunderstorm was located 8 miles south of
Oliver Reservoir, or 12 miles southwest of Kimball, moving south at 5
mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated. This storm has a history of producing hail 
         up to the size of quarters of larger. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
southwestern Kimball County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4116 10390 4116 10371 4100 10363 4100 10394
TIME...MOT...LOC 1129Z 005DEG 5KT 4110 10381 

HAIL...1.75IN
WIND...<50MPH
 
$$

Hammer
977 
WWUS55 KCYS 081139
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
539 AM MDT WED AUG 8 2018

NEC105-081200-
/O.CON.KCYS.SV.W.0258.000000T0000Z-180808T1200Z/
Kimball NE-
539 AM MDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM MDT
FOR SOUTH CENTRAL KIMBALL COUNTY...

At 538 AM MDT, a severe thunderstorm was located 10 miles south of
Oliver Reservoir, or 13 miles southwest of Kimball, moving south at
10 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated. This storm has a history of producing hail 
         up to the size of quarters or larger. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of south
central Kimball County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4113 10388 4113 10373 4108 10367 4100 10363
      4100 10394
TIME...MOT...LOC 1138Z 002DEG 8KT 4108 10381 

HAIL...1.75IN
WIND...<50MPH
 
$$

Hammer
173 
WWUS55 KCYS 081159
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
559 AM MDT WED AUG 8 2018

NEC105-081209-
/O.EXP.KCYS.SV.W.0258.000000T0000Z-180808T1200Z/
Kimball NE-
559 AM MDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KIMBALL COUNTY
WILL EXPIRE AT 600 AM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4113 10388 4113 10373 4108 10367 4100 10363
      4100 10394
TIME...MOT...LOC 1159Z 003DEG 5KT 4105 10381 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 11:00 PM MDT, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 7, 11:00 PM MDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1100 PM MDT Tue Aug 7 2018

.UPDATE...
Issued at 1020 PM MDT Tue Aug 7 2018

The last of today's thunderstorms are quickly collapsing after
causing quite a raucous as the storms moved from southeast
Wyoming into the western Panhandle. After these storms dissipate,
the rest of the evening and overnight period should be quiet with
areas of dense fog expected where heavy rain occurred. The office
itself here in Cheyenne received 0.92 inches within a two hour
period! Light overnight winds and clearing skies will accompany
the overnight period.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Tue Aug 7 2018

Northwest flow aloft prevails between a Great Basin upper ridge
and upper trough over the mid/lower Missouri River Valley. A weak
shortwave was moving across southern WY. A dew point boundary
extended east-west between Cheyenne and Kimball. A few t-storms
formed along this boundary early this afternoon. Although SBCAPEs
are progged between 1000-1500 j/kg over far southeast WY and
southern NE Panhandle this afternoon, 0-6km shear profiles are
weaker compared to recent days. Hail to the size of nickels, brief
heavy rain and gusty winds will accompany the stronger convection
along the I-80 corridor from Cheyenne east to Sidney through
early this evening.

The upper ridge will remain nearly stationary over the Intermountain
West through the short term. This will favor a drier northwesterly
flow aloft. Another weak shortwave tracks southeast across southeast
WY Wednesday afternoon, which may trigger isolated t-storms from
the southern Laramie Range east to Kimball. Dry and warm weather
is forecast Thursday. Winds will generally be light, except variable
and gusty near convection. Temperatures will average around 5 degrees
above seasonal normals.

.LONG TERM...(Friday through Tuesday)
Issued at 200 PM MDT Tue Aug 7 2018

Friday/Saturday...Healthy ridging aloft will limit any thunderstorm
development, so kept these days dry. Slow warming trend into
Saturday.

Sunday...Perhaps some isolated late day thunderstorms associated
with a cold front progged to drift southward into our counties.

Monday/Tuesday...With the ridge breaking down a bit, and some
additional low and mid level moisture, we may see isolated afternoon
and evening thunderstorms develop. Continued seasonably mild.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1056 PM MDT Tue Aug 7 2018

HRRR hinting at some low stratus around Cheyenne in the morning.
Recent rain from this afternoon/evening has moistened lower
atmosphere, so there could be a good chance. Could see some fog at
KBFF also with southeast up-valley winds. VFR elsewhere.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Tue Aug 7 2018

A few weak disturbances will produce widely scattered afternoon and
evening showers and thunderstorms over extreme southeast Wyoming and
the southern Nebraska Panhandle through Wednesday. Elsewhere, dry
conditions will prevail, with the lowest relative humidities between
7 and 15 percent over the lower elevations of Carbon County. Fire
weather concerns will be minimal due to non-critical wind speeds.
Seasonably warm and dry weather with light winds will dominate the
districts late this week into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...AB
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 7, 6:43 AM MDT, 22 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
643 AM MDT Tue Aug 7 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
643 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy fog can be expected over the high plains of southeast
Wyoming and the western Nebraska Panhandle through 9 AM MDT this
morning. Visibilities may be reduced to one half mile at times.
Motorists are advised to use caution.

A few showers and thunderstorms are possible this afternoon and
evening, mainly along the Interstate 80 corridor between Laramie
and Sidney. Severe weather is not expected. However, a few storms
could produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 8, 3:39 AM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 AM MDT WED AUG 8 2018

NEZ020-054-055-081030-
Kimball NE-Cheyenne NE-Banner NE-
339 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN
KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 430 AM MDT...

At 339 AM MDT, Doppler radar was tracking a strong thunderstorm over
Dix, or near Kimball, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kimball, Potter and Dix.

This includes Interstate 80 in Nebraska between mile markers 22 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 10363 4144 10368 4143 10321 4106 10327
TIME...MOT...LOC 0939Z 271DEG 7KT 4125 10354

Hammer
Special weather statement, Aug 8, 4:27 AM MDT, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
427 AM MDT WED AUG 8 2018

NEZ020-054-081115-
Kimball NE-Banner NE-
427 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND SOUTHEASTERN
BANNER COUNTIES UNTIL 515 AM MDT...

At 427 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Harrisburg to near Dix to
near Kimball Airport. Movement was southeast at 10 mph.

Nickel size hail will be possible with these storms, along with very
heavy rain.

Locations impacted include...
Kimball, Dix and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 20 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4161 10339 4105 10338 4106 10368 4155 10368
TIME...MOT...LOC 1027Z 308DEG 8KT 4149 10361 4132 10350 4113 10360

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:59 PM MDTSpecial Weather StatementCYSBanner46 min
Aug 7, 7:25 PM MDTSpecial Weather StatementCYSBanner35 min
Aug 7, 9:14 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball31 min
Aug 7, 9:41 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball34 min
Aug 7, 9:44 PM MDTSpecial Weather StatementCYSScotts Bluff46 min
Aug 7, 10:12 PM MDTSpecial Weather StatementCYSKimball48 min
Aug 7, 10:32 PM MDTSpecial Weather StatementCYSBanner28 min
Aug 7, 10:55 PM MDTSpecial Weather StatementCYSCheyenne50 min
Aug 8, 3:39 AM MDTSpecial Weather StatementCYSKimball51 min
Aug 8, 4:10 AM MDTFlash Flood WarningCYSBanner, Kimball3 hr
Aug 8, 4:27 AM MDTSpecial Weather StatementCYSKimball48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.